Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 28, NWS Great Falls, MT

October 23, 2014

NWS Great Falls, MT issued this high wind warning at Oct 23, 2014, 2:42 PM MDT. It took effect at Oct 23, 2014, 9:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2014, 2:42 PM MDT (20:42 UTC)
In effect from
Oct 23, 2014, 9:00 PM MDT
Expired
Oct 24, 2014, 4:05 AM MDT
In force
7 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WWUS75 KTFX 232042
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT THU OCT 23 2014

MTZ009-048-241100-
/O.UPG.KTFX.HW.A.0020.141024T0000Z-141024T1800Z/
/O.NEW.KTFX.HW.W.0028.141024T0300Z-141024T1500Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
242 PM MDT THU OCT 23 2014

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO
9 AM MDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM MDT FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* TIMING: PERIODS OF STRONG WINDS ARE EXPECTED OVER THE ROCKY
  MOUNTAIN FRONT BEGINNING THIS EVENING AND THEN CONTINUING
  THROUGH MID MORNING FRIDAY.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS NEAR
  65 MPH ARE EXPECTED.

* IMPACTS: THE STRONG WINDS COULD CREATE DIFFICULT DRIVING 
  CONDITIONS FOR HIGH PROFILE VEHICLES.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING AND MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
987 
WWUS75 KTFX 241005
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
405 AM MDT FRI OCT 24 2014


MTZ009-048-241115-
/O.CAN.KTFX.HW.W.0028.000000T0000Z-141024T1500Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
405 AM MDT FRI OCT 24 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

HIGH WINDS ARE NO LONGER EXPECTED. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 23, 11:40 AM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 23, 11:40 AM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 AM MDT Thu Oct 23 2014

AVIATION SECTION UPDATED

.UPDATE...
Current forecast is on track...with just a few minor adjustments.
Have increased pops in the St Mary and East Glacier Park region as
precip has spread out just a bit from the mountains.
Otherwise...just small little adjustments to temps/sky grids.

In terms of high winds for tonight...mid level winds continue to
be near 65 knots per the NAM model over the Rocky Mountain
Front...but mixing it down to the surface continues to be a
problem. We will look at this further for the afternoon package.
Brusda

&&

.AVIATION...
UPDATED 1730Z.
Extensive plume of Pacific moisture and southwest flow aloft ahead
of an approaching upper-level trof will keep widespread mid-level
ceilings (generally above 8000-10000 feet) across central and
southwest MT through tonight.  Most terminals will not see
precipitation, but did put in a mention of VCSH at KBZN/KHLN after
02Z as forecast models showing a few showers over higher terrain
near those locations as a surface cold front passes through the
region.  Breezy to gusty winds will continue through early evening;
widespread gusts of 25-35 kts likely.
Waranauskas

&&

.PREV DISCUSSION...
/ISSUED 600 AM MDT Thu Oct 23 2014/
Today through Saturday...There will be a strong moist southwest
flow aloft today and tonight which will bring precipitation to the
western mountains. A weather disturbance aloft will zip across
southern Canada tonight. The associated cold front will spread
south tonight and should bring scattered showers to the mountains of
southwest and central Montana with a slight chance of showers for
the southwest valleys. Downslope should keep the plains dry. Snow
levels over the western mountains will drop to near 6000 feet by
late tonight but by then precipitation will have diminished so any
significant snow should be confined to the higher mountains. Friday
afternoon an area of lift will develop over southwest Montana and
this lift will spread north Friday night. Moisture associated with
this lift will be primarily aloft with low levels remaining
on the dry side. Hence will keep the main threat for precipitation
confined to the mountains. Early Saturday an upper ridge will be
over western Montana and this ridge will shift into eastern
Montana during the afternoon. Meanwhile a deep upper trough will
be approaching the west coast. The main moisture with the upper
trough will stay to the west of Montana so expect a dry day.

As for the high wind watch tonight and Friday morning for the
Rocky Mountain Front..although winds will be strong aloft today
and tonight do not see a real good mechanism for bringing them to
the surface. In particular do not see an inversion above mountain
top level and the cold front tonight does not look very strong. In
addition models continue to be quite different on just how strong
winds aloft will be. Consequently confidence is not high enough to
turn the high wind watch to a warning but on the other hand
confidence that winds will not reach high wind criteria is not
high enough to drop the watch. Will have day shift take another
look. Blank

Saturday Night through Thursday...Models continue in good agreement
advertising another upper level low pressure trough moving in
Saturday night and Sunday while at the same time surface high
pressure over central Canada pushes some cooler air south into
Montana. Best chances for precipitation appear to be limited to the
west and southwest mountains, and temperatures will drop about 10
degrees Monday. As trough exits to the east Tuesday, weak high
pressure will build over the area, however, it appears several
smaller systems embedded in the flow will be working their way
through keeping skies mostly cloudy with cooler temperatures and
periods of gusty winds through the remainder of the period. Chances
of precipitation remain low. Next low pressure trough then expected
to move through late next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  63  44  58  40 /  10  10  10  10
CTB  62  40  56  35 /  10  10  10  20
HLN  65  43  59  39 /  10  20  20  20
BZN  64  38  59  33 /  10  20  20  20
WEY  51  31  51  27 /  10  20  20  10
DLN  61  40  59  37 /  20  20  20  10
HVR  68  42  61  35 /  10  10   0  10
LWT  66  42  59  39 /  10  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WATCH from 6 PM MDT this evening through Friday
morning Northern Rocky Mountain Front...Southern Rocky Mountain
Front.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/NWSGreatFalls

In the hours before

Local storm report, Oct 23, 2:34 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT THU OCT 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     NON-TSTM WND GST 13 W BYNUM              47.98N 112.59W
10/23/2014  M57 MPH          TETON              MT   MESONET

            57 MPH WIND GUST AT THE DELLWO MCSCN SITE.

&&

BRUSDA

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.